Chromatopsia (i.e., “see color”) is an uncommon condition in which a patient experiences an increased perception of an environmental hue, leading to color-tinged vision. This condition can take many forms, depending on which color is visualized, and can be the consequence of many different disorders or drugs.
Chromatopsia results in abnormal color perception. Known variations of chromatopsia include xanthopsia (yellow-colored vision), cyanopsia (blue-colored vision), erythropsia (red-colored vision), chloropsia (green-colored vision), and ianthinopsia (violet-colored vision). Each form is associated with different potential causes. Xanthopsia and cyanopsia are common and have been linked to a number of various drugs and disorders. Erythropsia is also somewhat common and is most often associated with retinal hemorrhages. Chloropsia and ianthinopsia are rare.
Chromatopsias may be due to damage to photoreceptors or retinal ganglion cells or may occur from brain disorders. This damage may be reversible or irreversible, depending on the underlying cause. Based on their site of origin, chromatopsia can be divided into three groups: central (cerebral), optical, and retinal. Central chromatopsias are thought to result from neurological (e.g., cerebrovascular, psychiatric, neoplastic, or toxic) disorders. These include those induced by drugs, which are the most common cause of chromatopsia. Some drug effects may be multifactorial (e.g., optical, retinal, or cortical). Digoxin use, for example, may cause yellowing of the optical media and lens and has been associated with xanthopsia. Indeed, chromtopsias have been observed in 80% of digoxin intoxication cases. Phosphodiesterase 5 inhibitors (PDE5i), such as sildenafil, can inhibit cone-specific phosphodiesterase and induce cyanopsia. Ethionamide and chloroquine have additionally been linked with cyanopsia. Cerebral chromatopsias could also be the consequence of various hallucinatory conditions, such as the Charles-Bonnet phenomenon or the Alice in Wonderland syndrome. In such disorders, chromatopsias may be the result of a “cerebral-like” phantom-limb syndrome in which the visual cortex attempts to “fill-in” sensory-deprived regions.
Optical chromatopsias have been associated with corneal opacities, cataract extractions, fluorescein angiography, and icterus. Prolonged UV-rich sunlight has also been reported as a cause of chromatopsias, specifically erythropsia.
Retinal chromatopsias may result from macular edema or retinal hemorrhage. The latter can cause photoreceptor cell toxicity as a result of heme build-up. S-cones, which are responsible for visualizing blues/violet hues, are particularly susceptible to this iron-mediated oxidative damage, which can consequently result in erythropsia. One dated small-sample study suggests that retinal pathology can be identified in over 50% of chromatopsia patients.
Unilateral or bilateral chromatopsia with an obvious intraocular cause or patients with known symptoms consistent with drug toxicity do not generally need additional work up. Patients with suspected cortical chromatopsia however may require neuroimaging or other testing.
Carefully screening for drugs that are commonly associated with chromatopsia is the first step in evaluation. A complete eye exam including dilated fundus exam and testing with color plates and other common tests for color perception can help identify patients with abnormal color perception. Optical coherence tomography (OCT) can provide useful information about dysfunctional cone cells that may be inducing chromatopsia. Slit-lamp examinations with fundus photography alongside OCT can also be used to identify retinal hemorrhages, a potential cause of erythropsia.
Since chromatopsia is usually a consequence, and not the cause, of a condition, prognosis and management of patients usually depends on the underlying issue. In common cases where drug intoxication leads to chromatopsia, drug overdosing treatments or alternative medications may be necessary. In clinically-complex cases, such as retinal hemorrhages, resolution of the underlying cause is needed for the alleviation of symptoms. While chromatopsias may not be directly harmful to the patient, they can impair vision, cause mental stress, and indicate more serious pathology. Physicians should thus be aware of common forms and causes of chromatopsia in at-risk populations and carefully monitor for underlying issues that may induce these color perception disorders.
Treatment should be directed at the underlying etiology. Discontinuation of medications (e.g., sildenafil or digitalis) may result in resolution of chromatopsia from drug toxicity.
Prognosis of chromatopsia patients depends on the underlying issue.
- Vaphiades MS, Grondines BD, Curcio CA. Erythropsia and Chromatopsia: Case Study and Brief Review. Neuroophthalmology. 2021;45(1):56-60. doi:10.1080/01658107.2020.1797824
- Lee CH, Yoon JS, Ji E. A Case Report of Cyanopsia after Taking Sildenafil. Korean J Clin Pharm. 2020;30(1):59-64. doi:10.24304/kjcp.2020.30.1.59
- Fox WC, Moon RE. Blue Vision (Cyanopsia) Associated With TURP Syndrome: A Case Report. A&A Pract. 2018;11(10):279–281. doi:10.1213/XAA.0000000000000809
- Rassi SZ, Saint-Amour D, Wittich W. Drug-induced deficits in color perception: implications for vision rehabilitation professionals. J Vis Impair Blind. 2016;110(6):448-454.
- Roh YR, Woo SJ, Ahn J, Park KH, Hwang JM. Pulmonary Tuberculosis Associated Retinal Vasculitis Presenting as Xanthopsia. Ocul Immunol Inflamm. 2011;19(2):121-123. doi:10.3109/09273948.2010.530734
- Kitakawa T, Nakadomari S, Kuriki I, Kitahara K. Evaluation of early state of cyanopsia with subjective color settings immediately after cataract removal surgery. J Opt Soc Am. 2009;26(6):1375-1381. doi:10.1364/JOSAA.26.001375
- Martínez García M, Gómez Morales FM, Aragón de la Fuente NI, Alcaraz Perez AM. [A case of erythropsia]. Semergen. 2012;38(1):56-59. doi:10.1016/j.semerg.2011.06.001
- Wu CW, Doughman DJ. Erythropsia revisited. J Cataract Refract Surg. 2007;33(3):548-549. doi:10.1016/j.jcrs.2006.09.045
- Pinckers A, Cruysberg JRM, Liem TA. Chromatopsia. Doc Ophthalmol. 1989;72(3):385-390. doi:10.1007/BF00153507
- Rietbrock N, Alken RG. Color vision deficiencies: a common sign of intoxication in chronically digoxin-treated patients. J Cardiovasc Pharmacol. 1980;2(1):93-99.
- Jain AK, Sharma P. Ethionamide induced blue vision (cyanopsia): Case report. Indian J Tuberc. 2020;67(3):333-335. doi:10.1016/j.ijtb.2019.04.011
- Blom JD. Alice in Wonderland syndrome: A systematic review. Neurol Clin Pract. 2016;6(3):259-270. doi:10.1212/CPJ.0000000000000251